Alert archive / Indiana / Gale Warnings in 2025

Gale Warning 9, NWS Northern Indiana

April 1, 2025

NWS Northern Indiana issued this gale warning at Apr 1, 2025, 3:55 PM EDT. It took effect at Apr 2, 2025, 4:00 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2025, 3:55 PM EDT (19:55 UTC)
In effect from
Apr 2, 2025, 4:00 AM EDT
Expired
Apr 2, 2025, 8:00 PM EDT
In force
16 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

802 
WHUS73 KIWX 011955
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
355 PM EDT Tue Apr 1 2025

LMZ043-046-020400-
/O.EXT.KIWX.SC.Y.0028.250402T0200Z-250402T0800Z/
/O.UPG.KIWX.GL.A.0007.250402T0900Z-250402T2000Z/
/O.NEW.KIWX.GL.W.0009.250402T0800Z-250402T2300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
355 PM EDT Tue Apr 1 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO
4 AM EDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EDT WEDNESDAY...

* WHAT...For the Small Craft Advisory, east winds 15 to 20 knots
  with gusts up to 30 knots expected. For the Gale Warning,
  southeast winds 20 to 25 knots with gusts up to 35 knot gales.  

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 10 PM this evening 
  to 4 AM EDT Wednesday. For the Gale Warning, from 4 AM to 7 PM 
  EDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
4 follow-up statements
599 
WHUS73 KIWX 020237
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1037 PM EDT Tue Apr 1 2025

LMZ043-046-021045-
/O.CON.KIWX.SC.Y.0028.000000T0000Z-250402T0800Z/
/O.CON.KIWX.GL.W.0009.250402T0800Z-250402T2300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1037 PM EDT Tue Apr 1 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM EDT
WEDNESDAY...

* WHAT...For the Small Craft Advisory, east winds 15 to 25 knots
  with gusts up to 30 knots. For the Gale Warning, south winds 20
  to 25 knots with gusts up to 35 knots and waves 2 to 4 feet 
  expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 4 AM EDT Wednesday. 
  For the Gale Warning, from 4 AM to 7 PM EDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
724 
WHUS73 KIWX 020803
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
403 AM EDT Wed Apr 2 2025

LMZ043-046-021615-
/O.EXP.KIWX.SC.Y.0028.000000T0000Z-250402T0800Z/
/O.CON.KIWX.GL.W.0009.000000T0000Z-250402T2300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
403 AM EDT Wed Apr 2 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Southeast winds 20 to 25 knots with gusts up to 35 
  knots and waves 2 to 4 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
225 
WHUS73 KIWX 021509
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1109 AM EDT Wed Apr 2 2025

LMZ043-046-022300-
/O.CON.KIWX.GL.W.0009.000000T0000Z-250402T2300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1109 AM EDT Wed Apr 2 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Southeast winds 15 to 20 knots with gusts up to 35 knots.
  Waves 2 to 4 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
362 
WHUS73 KIWX 021934
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
334 PM EDT Wed Apr 2 2025

LMZ043-046-030345-
/O.EXT.KIWX.GL.W.0009.000000T0000Z-250403T0000Z/
/O.NEW.KIWX.SC.Y.0029.250403T0000Z-250403T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
334 PM EDT Wed Apr 2 2025

...GALE WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT THURSDAY...

* WHAT...For the Gale Warning, south winds around 20 knots with
  gusts up to 30 knots and waves 3 to 5 feet. For the Small Craft
  Advisory, southwest winds 15 to 20 knots with gusts up to 25 
  knots and waves 2 to 4 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, until 8 PM EDT this evening. For 
  the Small Craft Advisory, from 8 PM this evening to 8 AM EDT 
  Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Apr 1, 3:31 PM EDT, 24 minutes earlier. Its key messages:

  • Showers increase in coverage tonight through the morning hours with a few embedded storms possible. Some small hail is also possible Wednesday morning.
  • There is an Enhanced Risk of severe thunderstorms Wednesday afternoon through Wednesday evening. All severe hazards are possible including damaging winds, large hail, and tornadoes. Some threat of locally heavy rainfall exists Wednesday night across far northeast Indiana into northwest Ohio.
  • Windy on Wednesday even outside of any showers and storms, with gusts to 30 to 40 mph at times.
Area forecast discussion, Apr 1, 3:31 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
331 PM EDT Tue Apr 1 2025

.KEY MESSAGES...

- Showers increase in coverage tonight through the morning hours
  with a few embedded storms possible. Some small hail is also
  possible Wednesday morning.

- There is an Enhanced Risk of severe thunderstorms Wednesday afternoon
  through Wednesday evening. All severe hazards are possible
  including damaging winds, large hail, and tornadoes. Some
  threat of locally heavy rainfall exists Wednesday night across
  far northeast Indiana into northwest Ohio.

- Windy on Wednesday even outside of any showers and storms, with
  gusts to 30 to 40 mph at times.

&&

.DISCUSSION...
Issued at 329 PM EDT Tue Apr 1 2025

Low pressure emerges from the Colorado Rockies this evening races
northeast bringing us the opportunity for severe thunderstorms later
Wednesday. Preceding this, showers attempt to develop after sunset
this evening in the warm air advection wing, though a large wedge of
low-level dry air needs to be overcome. Some high resolution
guidance strikes me as overzealous with such early precip.
Therefore, have leaned on the existing forecast to delay the onset
of rainfall somewhat. Rain is most widespread by daybreak Wednesday.

The risk of thunder is low overnight with elevated instability
absent prior to about 5am EDT. Thereafter, a pool of 500 j/kg or so
arrives colocated with about 50 knots of bulk shear. Soundings
appear to be capped Wednesday morning (unsurprisingly) which will
limit the overall severe weather risk in the morning.

The primary period of concern is Wednesday afternoon and evening.
Confidence remains medium-high in severe weather occurring as a line
of storms races east-northeast through the forecast area. Timing
still varies somewhat among model guidance, but generally favors a
window of 4pm to 11pm EDT. Due to the strong wind field associated
with the low and upper-level jet, recovery from morning
showers/storms appears quite likely. All hazards remain possible but
a closer inspection of forecast soundings makes me wonder if LCLs
near 1000m and surface flow from the south (vs southeast) will
reduce the tornado threat slightly. Through that lens, as indicated
by the SPC outlook, the tornado probabilities are indeed higher just
south of our forecast area. Otherwise, all areas are at risk for
damaging wind gusts, hail, heavy rain, and even tornadoes Wednesday
afternoon and evening.

Two additional notes for Wednesday...1) in the wake of morning
showers, southerly winds will become gusty by the afternoon. Wind
gusts to 40 mph area expected, especially along and south of US 24.
A wind advisory was pondered with neighbors, but the duration looks
brief and probabilities of 45 mph or more is limited spatially. Will
punt to the overnight shift for consideration.  2) Detroit hoisted a
flood watch and thus one was considered for our area as well. Flash
flood guidance according to the Ohio River Forecast center is about
2 inches in 6 hours. Most of the area is forecast to see about 1.5
to 2 inches in 24 hours, and some areas 1 inch in 6 hours. So, we
will continue to monitor the flood risk but there are no flood
headlines at this time.

The cold front responsible for our severe weather hangs-up across
the Ohio River Valley for the remainder of the week and is the focal
point for numerous rounds of showers and thunderstorms. Locally,
showers and storms return to our area Friday night through the
weekend followed by a reinforcing dose of cold air Monday. &&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1246 PM EDT Tue Apr 1 2025

High pressure centered over Ontario is providing a dry, sunny
day across our forecast area. VFR conditions are expected to
prevail through this evening, before clouds move in after
midnight ahead of our next impactful weather system. Ceilings
will quickly drop to MVFR by 06-09Z as showers and storms
advance northward ahead a warm front. The best chances for
showers and some embedded thunderstorms will be at KSBN. Winds
will shift to the south and become sustained around 15-20 kts
with gusts as high as 30-35 kts in the early morning hours of
Wednesday. As winds become increasingly gusty, expect some LLWS
after 09Z. A break in precipitation is likely late morning into
the afternoon before another chance fr stronger storms later in
the day Wednesday. A low pressure system will lift northeast
through the Midwest with the attendant cold front sweeping
through the area just beyond this forecast period, bringing a
line of strong to severe storms Wednesday evening. Wind gusts up
to 60kts will be possible from 22Z to 04Z Thursday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory from 10 PM this evening to 5 AM EDT
     Wednesday for LMZ043-046.
     Gale Watch from late tonight through Wednesday afternoon for
     LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...Johnson
Hazardous weather outlook, Apr 1, 4:46 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
446 AM EDT Tue Apr 1 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-020900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
446 AM EDT Tue Apr 1 2025 /346 AM CDT Tue Apr 1 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely late tonight into early
Wednesday morning. Severe weather is not expected at this time, but
some locally heavy rainfall and small hail are possible, especially
across far northern Indiana into southern Lower Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is an Enhanced Risk of severe thunderstorms Wednesday
from mid afternoon Wednesday into the early overnight hours Wednesday
night. There is a risk of all severe weather hazards including
damaging wind gusts, large hail, and isolated tornadoes. In addition,
some heavy rainfall is possible Wednesday night that could lead to
some flooding. The greatest threat of flooding is east of Interstate
69.

Additional rounds of rainfall are possible from late Friday into the
weekend. This additional rainfall could lead to some areal flooding
concerns across portions of northeast Indiana into northwest Ohio.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, but may be
needed Wednesday and Wednesday night.

LMZ043-046-020900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
446 AM EDT Tue Apr 1 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM
EDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

Scattered thunderstorms are expected late tonight into early
Wednesday. Small hail and wind gusts to 30 knots are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Hazardous conditions for small craft are expected Wednesday and
Wednesday evening. The potential exists for southerly gale gusts
during the day Friday.

Hazardous conditions for small craft are possible again for the
second half of the upcoming weekend.

There is another chance of thunderstorms on Wednesday. Some of the
storms Wednesday afternoon into early Wednesday evening may be
strong to severe.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:24 AM EDTGale WatchIWX12 hr
Apr 1, 4:24 AM EDTSmall Craft AdvisoryIWX24 hr

Nearby

Gale Warnings in Indiana, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.